Monsanto Roundup Lawsuit

Friday, November 07, 2008

GSK Literature

Source: Baum Hedlund - A Law Corporation


Physicians in the U.S. are bombarded with marketing messages designed to minimize concerns surrounding withdrawal. For instance, GSK uses the term “discontinuation syndrome” rather than “withdrawal” because it infers “addictive” qualities. In fact, the term “discontinuation” is not even a legitimate medical term -- it is not listed in any recognized medical dictionary. GSK’s contrived distinction between “discontinuation” and “withdrawal” is wholly inconsistent with the language found in foreign labels for Paxil, wherein GSK acknowledges that Paxil can cause withdrawal symptoms:

Italy: “Withdrawal symptoms may occur if treatment is discontinued abruptly. Such symptoms ... include: insomnia, dizziness, sweating, palpitations, nausea, anxiety, irritability, parasthesia and headache;”

UK: “Withdrawal symptoms have been reported on stopping treatment. ... Dizziness, sensory disturbance (e.g. parasthesia), anxiety, sleep disturbances (including intense dreams), agitation, tremor, nausea, sweating and confusion have been reported following abrupt withdrawal of ‘Seroxat’ [Paxil];”

Ireland: “Withdrawal reactions have been reported following discontinuation of ‘Seroxat’ [Paxil], these include dizziness, sensory disturbance (e.g. paraesthesia), anxiety, sleep disturbances (including intense dreams), agitation, tremor, nausea, sweating and confusion;”

Netherlands: “Abrupt discontinuation of Seroxat therapy must be avoided as this may result in withdrawal symptoms such as sleep disturbances, sensory disturbances, dizziness, agitation or anxiety, sweating and nausea;”

Spain: “Withdrawal symptoms. Discontinuation of paroxetine administration (especially if it is abrupt) may lead to withdrawal symptoms such as dizziness, sensory disturbances (including paraesthesia and sensation of cramps), headache, sleep disturbances, agitation or anxiety, nausea and sweating;” and

France: “Abrupt withdrawal of the treatment may cause, within one week, symptoms such as dizziness, sensory disorders, sleep disturbances, agitation and anxiety, asthenia, digestive disorders and sweating. These signs may persist for 1-2 weeks.”

GSK continues to assert that “discontinuation symptoms” happen with all antidepressants and are “generally mild” and “self-limiting.” GSK also states in its promotional material: “Is Paxil addictive? No. Paxil is not a controlled substance. Paxil belongs to a class of medications called SSRIs, which have not been shown to be associated with addiction.” However, according to the World Health Organization publication, “WHO Drug Information,” Volume 15, No. 1, 2002, concerning the December 14, 2001 label change: “The Food and Drug Administration has published a product warning for paroxetine regarding severe withdrawal symptoms of the kind that could lead to dependence.”

GSK also continues to make statements such as “in most instances” withdrawal effects are simply “relapse.” (Glamour Magazine, April 2003.) This is entirely inconsistent with the Paxil label in Switzerland, which states: “Discontinuation of Seroxat may lead to discontinuation symptoms. Typical symptoms include nausea, anxiety, dizziness, sensory disturbances (including paraesthesia), headache, sweating, agitation, fatigue and tremor. These symptoms usually start abruptly within a few days of discontinuation and can be distinguished from relapse symptoms, which occur later and build up gradually. To prevent such discontinuation symptoms paroxetine should be discontinued slowly and with a gradual reduction (maximum 10mg/week).”

The truth is, from its inception onto the U.S. market in December 1992 to the present, medical researchers throughout the world have documented Paxil's propensity to induce dependence/ withdrawal symptoms when patients attempt to reduce or discontinue taking Paxil. These observations have been published in an abundance of peer reviewed medical journal articles. In fact, after a very short time on the market (in 1993), the Committee on Safety of Medicines ("CSM"), the U.K.’s counterpart to the FDA, reported 78 cases of withdrawal after discontinuation of Paxil and noted that "such reactions have been reported more often with [Paxil] than with other SSRI's." Although GSK has been aware for the past decade that Paxil can cause withdrawal, this vital information was not included in the drug’s label. Although GSK was required by the FDA to strengthen its warning about Paxil withdrawal in December 2001, Plaintiffs allege that it remains inadequate.

The medical literature also points out that Paxil has the highest incidence of withdrawal reactions, “significantly more frequent than with other SSRIs.” According to one study involving four SSRIs (Paxil, Prozac, Zoloft, and Celexa), wherein Paxil was by far the worst in causing withdrawal effects, the authors stated that the withdrawal effects seen with Paxil were "not evident in patients receiving (Prozac), (Zoloft), and (Celexa), suggesting they are not an SSRI class phenomenon."

A review of the literature shows that, on average, over one-third of people taking Paxil for any extended period of time experience withdrawal symptoms, and of those, 21% experience severe withdrawal symptoms. In the clinical trials of Paxil, a significant percentage of patients (up to 50% according to some studies) experienced withdrawal, despite the fact that a tapering regimen was utilized in those trials. Notwithstanding these alarming figures, according to a survey conducted in 1997 and published in the Journal of Clinical Psychiatry, the vast majority of physicians are not aware of this problem. According to the authors, “education about discontinuation reactions … is needed for both psychiatrists and family practice physicians." These concerns were echoed in an article published in December 2000, wherein the author stated that there is widespread "misdiagnosis of antidepressant discontinuation symptoms" and "increased professional awareness of discontinuation symptoms is necessary to prevent misdiagnosis and inappropriate treatment." Just last year, the Harvard Mental Health Letter disclosed that as many as 75% of non-psychiatric physicians were unaware that Paxil can cause withdrawal reactions or how to properly diagnose the associated symptoms.

Despite the abundance of data pointing to a problem, GSK has never prospectively studied the issue of Paxil withdrawal. This is particularly disconcerting given Paxil’s remarkably short half life. According to one of the few non-confidential documents obtained by Plaintiffs in this litigation, titled “Draft Guidelines For Abuse Liability Assessment,” compiled by the Subcommittee on Guidelines for Abuse Liability Assessment, Drug Abuse Advisory Committee, Food and Drug Administration, U.S. Public Health Service states: “In general, rapid onset, short duration drugs appear to have greater abuse liability than do pharmacologically similar drugs with slow onset and long duration of actions.”



Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal

By Bob Fiddaman

ISBN: 978-1-84991-120-7
CHIPMUNKA PUBLISHING

AVAILABLE FOR DOWNLOAD HERE


PAPERBACK COMING SOON

Post a Comment